Virginia, 2017

Damaging Winds and Lightning Strike in Virginia, September 5, 2017

September 5, 2017 · NWS RNK · 3 events in 3 counties and zones

High pressure gave way to a slow moving cold front which entered the region early on the 5th, before stalling just east of the Blue Ridge Mountains. This front provided the focus for isolated thunderstorms to develop across portions of southwest Virginia, a few of which produced small hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High pressure gave way to a slow moving cold front which entered the region early on the 5th, before stalling just east of the Blue Ridge Mountains. This front provided the focus for isolated thunderstorms to develop across portions of southwest Virginia, a few of which produced small hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 5, 1:48 PM EST, 2 minutes earlier.

Area forecast discussion, Sep 5, 1:48 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
248 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front will move into the region from the west today, then
drift slowly through the region Wednesday and Thursday, finally
moving east of the area Thursday. Canadian high pressure will
build across the region Friday and remain in place until early
next week when Hurricane Irma could potentially be moving into
the southeast U.S.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Radar loop shows that scattered showers/storms have developed
west of the Blue Ridge ahead the cold front approaching from the
west. Heating this morning has allowed for ample destabilization
and the low level wind field will continue to support strong
storms with a marginal severe threat into early this evening,
with the primary threat being strong gusty winds.

The cold front will be slow to cross the region tonight. Overall
synoptic lift will remain robust thanks to diffluence from
upper level jet, good mid level deformation, and vigorous short
wave energy associated with as a large upper trof digs into the
eastern US. This will keep some showers around through the
overnight period in an environment of lingering deep moisture
with some patchy fog around. Latest meso guidance is favoring a
resurgence in showers west of the Blue Ridge toward daybreak as
the upper trof really starts to push in. Gradual improvement
will become established from west to east later on Wednesday as
upper dynamics start to pull out and allow high pressure over
the mid Mississippi valley to start building in.

With clouds and showers around, overnight temperatures will be
slow to fall. Expect lows in the low/middle 60s east of the
Ridge with mid/upper 50s west. Lingering clouds/showers on the
cool side of the front will keep temperatures in check tomorrow
with highs around 70 east to mid 60s west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 250 AM EDT Tuesday...

A cold front will slowly track across the area Wednesday, clearing
the mountains by noon, then east of the piedmont by evening.
Rainfall amounts will average a quarter of an inch for the day. The
upper level trough will not move as fast, becoming quasi-stationary
over the Ohio Valley and Mid Atlantic states Thursday and Friday.
Cumulus clouds likely to form over the mountains during the
afternoon, but should not produce more than a sprinkle or two. This
trough will also keep the area cool with temperatures running 10F
below normal. Daytime highs will range from the mid 60 to lower 70s.
Overnight lows will drop into the 40s across the mountains and into
the lower 50s east of the Blue Ridge.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 313 PM EDT Monday...

High pressure will be in place at the start of this time frame and
should make for a rather pleasant weekend. However this may be the
calm before the storm. It is still far too soon to properly forecast
the exact path and intensity of Hurricane Irma, however, toward the
end of the period, guidance does suggest influence from it to the
southeast in the form of gusty wind and an increase in PoP. To
reiterate, this forecast is still evolving and carries low
confidence at this point. For the latest update on the track, and
intensity information, visit the NHC website.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Showers/storms will be moving across the region from the west
ahead of an approaching cold front. Expect VFR conditions in
general with a temp to MVFR or lower when convection moves over
an airfield. Will use VCTS to cover the situation and amend to
prevailing when showers/storms become imminent.

The cold front will be slow to cross the region tonight. Overall
synoptic lift will remain robust thanks to diffluence from
upper level jet, good mid level deformation, and vigorous short
wave energy associated with as a large upper trof digs into the
eastern US. This will keep some showers around through the
overnight period, and lingering deep moisture will allow for
MVFR to IFR conditions late. Gradual improvement will become
established from west to east late in the valid period.

Winds will be a bit gusty early, but overall do not expect winds
to be a significant issue for aviation this period.

Extended Aviation Discussion...

A deep meridional upper trough will continue to develop through
Thursday and push a strong, yet slow moving cold front into the
eastern U.S. midweek bringing a good chance of showers with
perhaps an extended period of sub-VFR conditions into early
Thursday, especially west of the Blue Ridge. The front should be
near the coast Thursday but since the upper trough axis will
still be west of our region, expect periods of sub-VFR
conditions with showers in the mountains Thursday, becoming VFR
east of the Blue Ridge. VFR conditions should return to all
areas Friday and continue Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...MBS
SHORT TERM...RCS
LONG TERM...JR/RCS
AVIATION...MBS/RAB
Hazardous weather outlook, Sep 5, 4:01 AM EST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
501 AM EDT Tue Sep 5 2017

NCZ001>006-018>020-VAZ043-044-058-059-061100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Henry-Pittsylvania-Halifax-Charlotte-
501 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-507-508-061100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
501 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected in advance of a slow
moving cold front this afternoon and evening. A few of these
thunderstorms could produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Sep 5, 1:20 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT TUE SEP 5 2017

VAZ018>020-023-024-051915-
Botetourt-Bath-Craig-Rockbridge-Alleghany-
220 PM EDT TUE SEP 5 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...SOUTHERN BATH...ROCKBRIDGE AND NORTHERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA...THE CITY OF COVINGTON...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...

Until 315 PM EDT

At 218 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Covington to near Potts
Creek. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Glasgow.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3801 7936 3798 7929 3764 7937 3764 7941
      3748 8025 3793 8005 3805 7942
TIME...MOT...LOC 1818Z 250DEG 27KT 3776 8005 3758 8013

KK

The radar

The Roanoke radar (KFCX), 78 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
September 5, 1:50 PM EST
Where
Botetourt County, 1.29 mi WSW of Eagle Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.623, -79.822

Thunderstorm winds brought a tree down on a phone line near Mout Moriah Road.

Thunderstorm Wind, Rockbridge

When
September 5, 2:18 PM EST
Where
Rockbridge County, 1.09 mi E of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
37.780, -79.430

Thunderstorms winds downed a large tree limb east of the intersection of Nelson Street and South Lee Highway.

Lightning, Bedford

When
September 5, 3:20 PM EST
Where
Bedford County, 0.24 mi SE of Boonsboro
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.448, -79.267

A lightning strike from a thunderstorm struck a tree on church property during the evening hours. Early the next morning, residual embers from the roots of the struck tree caused a small fire to occur within a nearby church building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717367, 717368, 717369.